Dear Dr. Gott: I am writing due to my concern over my son’s frequent nosebleeds. He has had them nearly all of his life. Otherwise, he is a healthy 14-year-old.
We recently saw his pediatrician and an ear-nose-and-throat specialist to have some tests done to make sure that there are no blood problems or tumors in his nose and sinus cavity. Everything was found to be normal, so we went ahead and had his nose cauterized, which I was told might fix the problem, but there was no guarantee. Unfortunately, the procedure didn’t work and appears to have made the bleeds worse.
My son now has nosebleeds in the middle of the night and more than once during the day. They have become a nuisance to both of us, especially since he will be graduating from junior high soon and is scheduled to deliver a keynote speech.
We were told to rub petroleum jelly in his nasal passages, spray saline in his nose, and place a humidifier in his room in order to keep his sinuses moist. We have done this, but with no success.
Dear Reader: There are two types of nosebleeds. The first is anterior, which makes up more than 90 percent of cases. This variety is usually caused when blood vessels on the nasal septum rupture. They are normally easy to control. The second is posterior, which tend to occur more often in older people. They are typically caused when an artery in the back of the nose ruptures. They are often complicated and may require hospitalization in order to bring the bleeding under control.
Nosebleeds are most common in children aged 2 to 10 and adults 50 to 80, but can occur at any age. They usually occur during the winter or in dry, cold climates. They also most commonly occur during the morning hours, but it is not known why.
Often, a nosebleed does not have a clearly identifiable cause. Sometimes external trauma such as a blow to the face, internal trauma such as nose picking or sinus infections can initiate the bleed. Rarely, an underlying condition such as liver disease, high blood pressure, clotting abnormalities, nasal cancers or abnormal blood vessels in the nose may be to blame.
Typically, a nosebleed will cause bleeding from only one nostril, but if it is heavy, it may overflow into the other. Blood may also drip into the back of the throat and into the stomach, causing vomiting if too much is swallowed. Excessive blood loss does not usually occur from a nosebleed, but symptoms can include fainting, confusion, dizziness and weakness.
Most nosebleeds do not require hospitalization or physician treatment. Home treatment involves remaining calm, sitting up straight, leaning forward slightly to prevent swallowing blood, and pinching the nostrils together for 10 minutes. If blood gets into the mouth, try to spit it out. Ice packs don’t help, and cold or dry air may worsen symptoms.
If bleeding has not stopped after 10 minutes, it is time to see a doctor. This is best achieved by visiting the local emergency room. There, the nose may be cauterized if the source of the bleeding can be seen easily. Nasal packing may also be done.
For anterior nosebleeds, this may be accomplished using petroleum gauze, synthetic sponge packs or balloon nasal packs that put pressure on the nose from the inside. They are often uncomfortable and must be left in place for 48 to 72 hours, meaning the patient goes home with the pack in place and must return to have it removed. Antibiotics may be prescribed to prevent infection, because the pack also blocks the flow of mucus.
Posterior nosebleeds are often treated with nasal packs as well, but because the bleeding originates in the back of the nose, they are slightly different. Most commonly, a balloon pack is used. Because of the location, these packs are uncomfortable and require painkillers or sedatives and hospitalization to monitor the patient closely because the risk of infection or breathing problems is high. If packing does not stop the bleeding after 48 to 72 hours, arterial embolization (causing a clot to form to stop the bleeding) or other surgical procedures may be needed.
Because your son has such frequent nosebleeds, I urge you to return to his pediatrician and request testing for underlying problems. Perhaps something as simple as a vitamin deficiency is to blame. His quality of life is being affected, and he may be suffering unwanted consequences from his frequent blood loss, such as anemia.
To provide related information, I am sending you a copy of my Health Report “Blood — Donations and Disorders.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.
Dear Dr. Gott: I am a 48-year-old female who has suffered with debilitating nausea for about 15 years. I have been to many doctors and have had many tests. They still can’t find the reason for my nausea.
I saw your article about slippery-elm bark and am thinking of trying this herb. At this time, I am taking ondansetron and domperidone. Some days I get a little relief. I also take oxycodone, tizanidine, amitriptyline/perphenazine, lorazepam and sometimes lansoprazole. I was wondering if I could also take the slippery-elm bark and would appreciate an answer as soon as possible.
DEAR READER: There are countless causes of debilitating nausea, including Addison’s disease, pancreatitis, depression, medication side effects, gastroesophageal reflux disease, chemotherapy and other possibilities. The condition can be physical or psychological in nature — induced by pain, medications and non-gastrointestinal diseases of several organs.
While you list your medications, you don’t specifically state why you are taking them. For example, ondansetron is used to prevent nausea and vomiting caused by medications for cancer, but it can be prescribed for other reasons. Domperidone treats nausea and vomiting caused by drugs to treat Parkinson’s disease. Tizanidine is a short-acting muscle relaxant, but can be prescribed for other reasons. This medication is prescribed for muscle spasms, spinal-cord injuries and for patients with multiple sclerosis. Amitriptyline/perphenazine is prescribed for anxiety, depression and agitation, as is lorazepam. Lansoprazole decreases stomach acids and is taken for ulcers and gastroesophageal reflux disease (GERD). Oxycodone is a narcotic pain reliever.
From all of this, I could guess you might have cancer, Parkinson’s disease, MS, a spinal-cord injury, pain of unknown origin or any combination thereof. However, I think your prescribing physician is attempting to cure your nausea by recommending drugs for a reason other than what they were originally designed to help. This is a common practice that has been met with a great deal of success.
Has your doctor considered alternatives, such as the slippery-elm bark, or a scopalamine transdermal patch used to prevent nausea and vomiting experienced with motion? How about a tablespoon of apple cider and a tablespoon of honey mixed in cold water and consumed at bedtime, or consuming a few slices of crystallized ginger, or taking ginger pills daily? Do you have a food allergy? You may be experiencing a cross-reaction with your many drugs. Is the same physician prescribing them all? Or are you seeing more than one doctor who doesn’t know what another has ordered?
You need to get to the bottom of the problem so you can be relieved of your symptoms and get your life back on track. I recommend that you document a relatively brief accounting of what caused the nausea originally, what medications were prescribed, and what, if anything, provided relief or didn’t. Does it occur before breakfast, during the workday, when in the shower or grocery store? There may be a history you are overlooking that can solve the problem. Because of the length of time involved and the number of medical contacts you have made, something is definitely being overlooked.
To provide related information, I am sending you a copy of my Health Report “Consumer Tips on Medicine.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a check or money order for $2 to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.
Dr. Peter Gott is a retired physician and the author of the book “Dr. Gott’s No Flour, No Sugar Diet,” available at most chain and independent bookstores, and the recently published “Dr. Gott’s No Flour, No Sugar Cookbook.”